A generalized Poincaré-Birkhoff theorem with applications to coaxial vortex ring motion

Denis Blackmore, Jyoti Champanerkar, Chengwen Wang

Research output: Contribution to journalArticlepeer-review

9 Scopus citations

Abstract

A new generalization of the Poincaré-Birkhoff fixed point theorem applying to small perturbations of finite-dimensional, completely integrable Hamiltonian systems is formulated and proved. The motivation for this theorem is an extension of some recent results of Blackmore and Knio on the dynamics of three coaxial vortex rings in an ideal fluid. In particular, it is proved using KAM theory and this new fixed point theorem that if n > 3 coaxial rings all having vortex strengths of the same sign are initially in certain positions sufficiently close to one another in a three-dimensional ideal fluid environment, their motion with respect to the center of vorticity exhibits invariant (n - 1)-dimensional tori comprised of quasiperiodic orbits together with interspersed periodic trajectories.

Original languageEnglish (US)
Pages (from-to)15-33
Number of pages19
JournalDiscrete and Continuous Dynamical Systems - Series B
Volume5
Issue number1
DOIs
StatePublished - Feb 2005

All Science Journal Classification (ASJC) codes

  • Discrete Mathematics and Combinatorics
  • Applied Mathematics

Keywords

  • Center of vorticity
  • Coaxial vortex rings
  • Fixed points
  • Hamiltonian systems
  • KAM theory
  • Lefschetz number
  • Periodic orbits
  • Symplectic maps

Fingerprint Dive into the research topics of 'A generalized Poincaré-Birkhoff theorem with applications to coaxial vortex ring motion'. Together they form a unique fingerprint.

Cite this